Alert archive / Illinois / Tornado Warnings in 2009

Tornado Warning 3, NWS Paducah, KY

March 8, 2009Perry County, Illinois

NWS Paducah, KY issued this tornado warning at Mar 8, 2009, 11:40 AM CDT for Perry County, Illinois. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 8, 2009, 11:40 AM CDT (16:40 UTC)
Expired
Mar 8, 2009, 12:01 PM CDT
In force
21 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon

County Perry County, IL

The radar

The St Louis radar (KLSX), 125 km from the middle of the area, began a volume at 16:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 8, 10:39 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 4.7 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2009-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2009-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 389 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
441 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
389 m²/s²
0-3 km storm-relative helicity
401 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KPAH 081640
TORPAH
ILC145-081715-
/O.NEW.KPAH.TO.W.0003.090308T1640Z-090308T1715Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1140 AM CDT SUN MAR 8 2009

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN PERRY COUNTY IN SOUTH CENTRAL ILLINOIS...

* UNTIL 1215 PM CDT.

* AT 1136 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 19 MILES
  NORTHWEST OF PINCKNEYVILLE...OR NEAR SPARTA...MOVING EAST AT 55
  MPH.

  THE GREATEST POTENTIAL FOR A TORNADO WILL BE ALONG THE 
  PERRY...WASHINGTON COUNTY BORDER. LARGE HAIL AND DAMAGING WINDS 
  WILL BE LIKELY SOUTH OF THERE.

* LOCATIONS IN THE WARNING INCLUDE...
  PINCKNEYVILLE...
  TAMAROA...

NOW IS THE TIME TO IMPLEMENT YOUR TORNADO PLAN OF ACTION. SEEK
SHELTER INDOORS IN A BASEMENT...OR IN AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A HOME OR BUILDING.

LAT...LON 3822 8916 3811 8915 3805 8961 3816 8961
      3821 8960 3822 8959
TIME...MOT...LOC 1639Z 263DEG 46KT 3819 8966

$$
1 follow-up statement
000 
WWUS53 KPAH 081701
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1201 PM CDT SUN MAR 8 2009

ILC145-081711-
/O.CAN.KPAH.TO.W.0003.000000T0000Z-090308T1715Z/
PERRY IL-
1201 PM CDT SUN MAR 8 2009

...THE TORNADO WARNING FOR NORTHERN PERRY COUNTY IN SOUTH CENTRAL
ILLINOIS IS CANCELLED...

THE STORM HAS MOVED OUT OF THE WARNED AREA...THEREFORE THE TORNADO
WARNING HAS BEEN CANCELLED.

LAT...LON 3822 8916 3811 8915 3805 8961 3816 8961
      3821 8960 3822 8959
TIME...MOT...LOC 1701Z 263DEG 46KT 3822 8930

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Mar 8, 7:58 AM CDT, 3 hours 42 minutes earlier.

Area forecast discussion, Mar 8, 7:58 AM CDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
758 AM CDT SUN MAR 8 2009

.UPDATE...
UPDATED FOR THE 12Z TAF ISSUANCE.

&&

.DISCUSSION...
BIGGEST CHALLENGES WITH THIS PACKAGE WILL BE WITH SEVERE STORM
RISK TODAY...THEN WITH A RETURNING WARM FRONT / ASSOCIATED PRECIP
AND TEMPS / LATER MONDAY INTO TUE.

MODELS ARE STILL IN DECENT AGREEMENT WITH THE PLACEMENT AND TIMING
OF THE NEXT FRONTAL PASSAGE TODAY. MODELS ARE STILL NOT VERY
AGGRESSIVE WITH RAINFALL AMOUNTS DURING THE DAY...BUT THINK THERE
WILL BE ENOUGH OVERALL MOISTURE AND LARGE SCALE FORCING IN THE MID
LEVELS TO PRODUCE A LEAST A BROKEN LINE OF SHOWERS AND
THUNDERSTORMS ALONG THE SFC BOUNDARY...ESP AS WE GET INTO THE
AFTERNOON. SPC CONTINUES TO OUTLOOK THE ENTIRE FORECAST AREA WITH
A SLIGHT RISK OF SEVERE STORMS TODAY...AND IS MAINLY CONCERNED
WITH BOWING SEGMENTS/SUPERCELLS THAT COULD PRODUCE DAMAGING WINDS
..HAIL...AND EVEN ISOLATED TORNADOES. CONTINUED WITH LIKELY POPS
ACROSS THE NORTHERN HALF OF THE CWA IVOF STATIONARY FRONT...BUT
REDUCED POPS TO HIGH CHC ACROSS THE SOUTHERN HALF OF THE CWA WITH
MODELS CONSISTENTLY PLAYING DOWN POPS.

A BRIEF LULL IN THE ACTION CAN BE EXPECTED SUNDAY NIGHT INTO MONDAY
MORNING. BOTH GFS/NAM/ECMWF SHOW ANOTHER LOW PRESSURE SYSTEM OVER
THE CENTRAL PLAINS LIFTING A WARM FRONT NORTH ACROSS OUR
AREA...SPREADING POPS ACROSS THE QUAD STATE MONDAY AFTERNOON INTO
MONDAY NIGHT.

AFTER 12Z TUE...THE PAH FCST AREA WILL BE IN A WARM SECTOR
AGAIN...WITH A WARM FRONT IN NRN PARTS OF THE REGION OR PERHAPS
ALREADY NORTH OF THE REGION. IT SHOULD BE BREEZY ONCE AGAIN ON TUE
AS THE PRESSURE GRADIENT TIGHTENS AHEAD OF A COLD FRONT. AS A
SIGNIFICANT MID LEVEL TROF APPROACHES AND BEGINS TO TAKE ON A
NEGATIVE TILT... SHWRS/TSTMS SHOULD BE COMMON DURING THE DAY AND
WELL INTO THE EVE...ESPECIALLY IN THE NE CLOSER TO THE DEEPENING
SFC LOW. THE LOW IS EXPECTED TO ZIP ACROSS THE UPPER MIDWEST. SVR
WX DOES SEEM POSSIBLE WITH THIS SYSTEM IN OUR AREA DUE TO THE MID
LEVEL DYNAMICS AND SPEED OF THE COLD FRONT. HOWEVER...THERE ARE
SOME UNCERTAINTIES AMONG THE MED RANGE MODELS AS TO THE EXACT
EVOLUTION AND TIMING OF THE SYSTEM. MADE NO CHANGES BEYOND TUESDAY
NIGHT.

&&

.AVIATION...
VFR CONDITIONS WILL PERSIST THROUGH THE MID MORNING HOURS AT ALL
SITES. BY MID MORNING SHOWERS AND THUNDERSTORMS SHOULD BE NEARING
THE AREA IN A SOUTHWEST TO NORTHEAST ORIENTATION...PRE FRONTAL.
THIS WILL BRINGS CIGS DOWN SOME BUT MVFR CIGS WILL LIKELY BE
ASSOCIATED WITH PRECIP. VSBY WILL REMAIN VFR THROUGH VALID TIME
AT ALL SITES. WINDS WILL PICK UP IN EARNEST BY MID MORNING WITH
GUSTS NEAR 30 KNOTS. AFTER SUNSET SKIES WILL CLEAR AS WINDS SHIFT
TO THE NORTHWEST AND DECREASE OVERNIGHT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

DRS/JAP
Hazardous weather outlook, Mar 8, 11:14 AM CDT, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1114 AM CDT SUN MAR 8 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-091115-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1114 AM CDT SUN MAR 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE CHANCE FOR THUNDERSTORMS WILL INCREASE FROM WEST TO EAST ACROSS
THE QUAD STATE REGION TODAY. THERE IS A MODERATE RISK OF SEVERE
THUNDERSTORMS NORTH OF A LINE FROM MARBLE HILL AND CAPE GIRARDEAU
MISSOURI...TO KARBERS RIDGE ILLINOIS...TO OWENSBORO KENTUCKY DURING
THE LATE MORNING AND THROUGH THE AFTERNOON.

IN ADDITION...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
ACROSS THE REMAINDER OF THE FOUR STATE REGION THIS AFTERNOON.
DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREATS. AN
ISOLATED TORNADO IS POSSIBLE. THUNDERSTORMS MAY LINGER ACROSS THE
SOUTHERN PENNYRILE REGION THROUGH THE LATE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES WILL INCREASE FROM WEST TO EAST ON MONDAY.
ANOTHER ROUND OF POSSIBLY SEVERE WEATHER WILL CROSS THE REGION
TUESDAY OR TUESDAY NIGHT WITH THE PASSAGE OF A FRONTAL SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND AGAIN TUESDAY NIGHT.

In the hours before

Special weather statement, Mar 8, 11:25 AM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1125 AM CDT SUN MAR 8 2009

ILZ075-080-081-084-088-MOZ076-086-087-100-107>110-081830-
JEFFERSON-PERRY IL-FRANKLIN-JACKSON-UNION IL-PERRY MO-BOLLINGER-
CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-BUTLER-STODDARD-
INCLUDING THE CITIES OF...MOUNT VERNON...PINCKNEYVILLE...
WEST FRANKFORT...CARBONDALE...JONESBORO...PERRYVILLE...
MARBLE HILL...CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...
POPLAR BLUFF...BLOOMFIELD
1125 AM CDT SUN MAR 8 2009

A LINE OF THUNDERSTORMS...SOME POSSIBLY SEVERE...IS RAPIDLY MOVING
EAST AT ABOUT 45 MPH TOWARDS THE QUAD STATE REGION. RIPLEY...CARTER...WAYNE...BOLLINGER...PERRY...AND
CAPE GIRARDEAU COUNTIES IN SOUTH EAST MISSOURI...AND JACKSON...PERRY...FRANKLIN...AND
JEFFERSON COUNTIES IN SOUTHERN ILLINOIS. WIND SPEEDS OF 50 MPH OR
GREATER ARE POSSIBLE WITH THESE STORMS...AS WELL AS 1 INCH TO GOLF
BALL SIZED HAIL...AND TORRENTIAL DOWNPOURS. FREQUENT CLOUD TO
GROUND LIGHTNING IS ALSO BEING OBSERVED WITH THESE STORMS...SO
PLEASE REMAIN INDOORS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STUCK BY LIGHTNING.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 12:03 PM CDTTornado WarningPAHJefferson42 min
Mar 8, 12:31 PM CDTTornado WarningPAHWayne44 min
Mar 8, 12:39 PM CDTTornado WarningPAHAlexander, Pulaski, Union36 min
Mar 8, 1:02 PM CDTSevere Thunderstorm WarningPAHEdwards, Wabash43 min
Mar 8, 1:07 PM CDTSevere Thunderstorm WarningPAHJohnson, Massac, Pope, Pulaski38 min
Mar 8, 1:13 PM CDTSevere Thunderstorm WarningPAHAlexander32 min
Mar 8, 1:16 PM CDTSevere Thunderstorm WarningPAHFranklin18 min
Mar 8, 1:41 PM CDTSevere Thunderstorm WarningPAHHardin, Pope34 min
Mar 8, 1:44 PM CDTWind AdvisoryPAHAlexander, Edwards, Franklin, Gallatin, Hamilton, Hardin and 13 more5 hr

Nearby

Tornado Warnings in Illinois, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.